Has anyone been prescribed naprosyn & protium? How did you find?

I usually take difene & losec, but as I had concerns about difene, I asked rheumatologist for alternative, this s what she uses. GP, had originally prescribed difene/ diclac & losec as protector. Just curious what atinflamms / pain relief we are all on for Ra. Anyone else on this? Side effects?

Gina.

15 Replies

oldestnewest
  • Hi Gina, it's worth baring in mind that different doctors have their favourites and preference for different conditions.

    I take a host of medications for different reasons, I often argue with my doctor that the meds are probably doing as much damage to my organs as the condition is doing to my bones/ligaments. lol

    The main side effects are fatigue (I'm always tired), raised BP, nausea and constipation

    Leflunomide DMARD

    Naproxen Anti inflam

    Lansoprazole to protect my stomach

    Co-codamol Tramadol, Nefopam pain relief, I take different meds depending on pain

    Amytriptyline relaxant for bed time to ease spasms in back/arms/legs

    Also take a host of other meds for Kidneys, Bowels, BP and Tachycardia.

    Hope this helps your research/curiosity.

    Beth x

  • Thanks Beth for answering, anything new to me is worth researching, I trust my Rheum, just wondered why protium for protection rather than losec, as you say different docs, she is a Professor of Rheumatology and so is her husband, so I guess,I trust her judgement.

    Regards, Gina.

  • Yeah, I think diff docs have slightly different habits but both Losec & Protom are proton pump inhibitors, so tackling same issue.... Bit like us & choosing between nescafe & kenco for our coffee I guess. Px

  • Thats a good point like coffees, well I'll try them anyway as a bit worried about diclac, and I seem to be having a bit of pain lately :( more than usual, but I have no visible inflammation, and bloods ok, so I'm guessing its damage done.

    I wonder can you have inflammation and your bloods not show it?

  • Yes Gina you can, I'm seronegative for RA, get my bloods checked every 4 wks, even during times of severe pain/inflammation it's not always shown in my blood markers.

    During a severe flare when I couldn't straighten my spine or walk the doctor was so concerned he hospitalised me until the flare settled down, gave me a generalised steroid injection but, when my bloods came back my ESR had only went up a little, CRP was high but that was my kidney function was poor at the time..... And according to my xrays my lower spine and pelvic girdle are a mess (as one young doctor called it... deformed!!!). lol

    Personally I think people read to much into these markers (ESR/CRP) and doctors tend to look at the whole picture i.e. blood results, mobility and physical/mental health and pain reported.

    I've always said if I feel well mentally I can cope with the pain but if I'm stressed or feeling low I've noticed I do rely on pain meds more.

    Beth xx

  • Thanks for that, its great to get all opinions. Must be very hard to diagnose seronegative RA.

    Gina.

  • Yes I believe you can because I remember someone wrote of being diagnosed with sero-neg RA on strength of ultrasound scans revealing a lot of inflammation that was never picked up in bloods. Tx

  • PS I'm only on MTX, thyroxine and Amitriptyline these days but wondered if I should still be taking my prescription Omeprazole capsules now I'm off the Ibuprofen do you know? I wasn't sure what was giving me gut rot - gallstone jip - if any so I've stopped taking the stomach protector for the time being.

  • Tilda, Are you having any acid reflux, indigestion, or pain in stomach now that you are not taking Omeprazole?

    If you are, it would be best to go back to the proton inhibitor, just to be on the safe side. And more comfortable. You really don't want to have to treat an ulcer too!

  • Hi Tilda,

    Thanks for reply, I think you are right, protectors for use with anti inflamms. I love the way you say 'only'!

    GIna.

  • I only say 'only' because I've dumped 'em for now and have lived to tell the tale! If RA comes back with a vengeance I'll not hesitate to down 'em again with the stomach protectors though. Mine were only ibuprofen though because, as I've already said, diclofenac unhinged me and made my ankles and feet swell with fluid retention.

    I do think my gallstones have flared a bit recently and I'm surprised it's taken them a while to catch on to the fact that I've been dieting fairly rigorously for almost a year now. My reckoning is that new little ones are starting to form and they are the ones that give the jip now - not the ping pong sized ones tucked up in gallbladder too fat for escape. I am a bit concerned that the MTX maybe impacting on the gallstones in someway, especially as liver function is raised just now - so plan to ask my GP about this next week when next blood results are through. I don't think there's a correlation with feeling of malaise and stopping the Omeprazole Loret but can't be quite sure. TTx

  • Again it's amazing how different we all are. I'm way down on painkillers & anti-inflamms now with just ocassional use, so (just) on MTX/hydroxy/sulpha. But if I forget my Omeprazole I sure as hell know about it within a few hours as get intense pain in upper gut which I reckon is acid reflux. But then I do have buttered toast in the morning not your healthy muesli/fruit/nut mix....

  • Protium is as helix so cleverly put is just another coffee brand.. I use a similar analagy to explain to patients about branded v generic products! generic is supermarkets own versus necafe for branded.. the ingredient in this case is the same ( coffee).

    Losec and protium are both branded versions of proton pump inhibitors( reduce acid production at stomach source!) and are both the " prazole" family if drugs diiferent ingredients from same family of drugs.

    Naprosyn( naproxen) is kinder on the stomach and gut and has lower risk of heart problems than diclofenac .

  • Thanks Alison,

    Is anyone using Naprosyn & protium together?. Kinder on stomach sounds good, I am a bit wary after reading some articles on Diclac!

    Gina.

  • Yes be wary of Diclac Gina - I've got photos of my bloated watery ankles to make me grimace still and the locum GP said this was a common side effect. And the cemented gut - yiuck!

You may also like...